question-icon

What causes urine discoloration inspite of being on Lialda?

default
Posted on Sat, 16 May 2015
Question: I am a 75 year old male. When urinating, my urine appears clear. However, if I happen to splash some on the lip if the commode, then when the urine dries it turns dark red. Is this likely blood? I was recently prescribed Lialda for ulcerative colitis, and assumed it was a sulfa-based drug (thus possible of staining), but can not find any references to urine staining in the literature on Lialda. I also get some staining on my underwear.
doctor
Answered by Dr. Ivo Ditah (21 minutes later)
Brief Answer:
Urine staining is a known side effect of Lialda(mesalamine)

Detailed Answer:
Hi and thank you so much for this query.

I have reviewed your question fully. Lialda is known to cause urine discoloration. This is the possible explanation for the problem you have reported. This is a mild side effect and needs no special medical attention. Knowing that Lialda is the cause, represents nothing terrible and would resolve spontaneously when medication is stopped should offer you the reassurance you need not to be disturbed by this observation.

In all, a side effect of your drug. Needs no specific attention and represents no danger. Be relaxed and calm about this.

I hope this helps. I wish you well. Thanks for using our services and feel free to ask for more information and clarifications if need be.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3994 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes urine discoloration inspite of being on Lialda?

Brief Answer: Urine staining is a known side effect of Lialda(mesalamine) Detailed Answer: Hi and thank you so much for this query. I have reviewed your question fully. Lialda is known to cause urine discoloration. This is the possible explanation for the problem you have reported. This is a mild side effect and needs no special medical attention. Knowing that Lialda is the cause, represents nothing terrible and would resolve spontaneously when medication is stopped should offer you the reassurance you need not to be disturbed by this observation. In all, a side effect of your drug. Needs no specific attention and represents no danger. Be relaxed and calm about this. I hope this helps. I wish you well. Thanks for using our services and feel free to ask for more information and clarifications if need be.